Winter Weather, Highland
- When
- December 17, 4:00 AM EST to 8:00 PM EST
- Where
- Highland forecast zone
- Reported by
- EMERGENCY MANAGER
A Cold front moved through the region on the morning of the 17th. Precipitation started as a cold rain and quickly changed over to snow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A Cold front moved through the region on the morning of the 17th. Precipitation started as a cold rain and quickly changed over to snow. Light snowfall totals ranged from 1 to 3 inches in Highland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 17, 3:00 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 AM EST WED DEC 17 2003 .SHORT TERM TDA AND TNGT... HOPE YOU ENJOYED YESTERDAY. CDFNT ON THE WAY TDA WILL USHER BACK IN EARLY WINTER LIKE CONDS FOR A BIT. 07Z PSN RUNNING FROM WRN PA TO ERN TN. BOUNDARY WILL PUSH INTO WRN ZONES SHORTLY...THEN IS PROGGED E OF CWA BY 18Z. WAVE DEVELOPS ON THE FNT THIS MORNING. THIS HELPS TO KEEP A LTL MOISTURE IN POST FROPA IN THE COLD AIR...ESPECIALLY W. ISSUED AN ADVISORY FAR W FOR 1-3. AN INCH POSSIBLE ELSW W OF BLUE RDG. CUD SEE A BRIEF CHANGEOVER IN N AND W BURBS...BUT NOT EXPECTING ANY PROBS WITH TEMPS STAYING ABV FRZG AT THE SFC. BEST MOISTURE EXITS AFT 18Z. BREEZY AND CHILLY TNGT WITH PCLDY SKIES. UPSLOPE CONDS WILL KEEP MTNS MCLDY WITH SHSN FAR W. MOS TEMPS LOOK OK. MAXES WILL BE REACHED THIS MORNING MOST SPOTS. WILL INDC FALLING TEMPS THIS AFTN. && MARINE...CAA AND TIGHT GRADIENT WILL BRING WINDS UP TO SCA CRIT POST FROPA. WILL HOIST ADVISORY THIS PKG. && AVIATION...CIGS LOWERING AS FNT APPROACHES. EXPECT LOWERED VSBYS ALSO IN AREAS OF PCPN. WILL BRING THINGS BACK UP LATE THIS AFTN AND EVENING AS THINGS START TO DRY OUT. WINDS NW15G25 OR SO IN THE TAFS THIS AFTN AND EVENING. RDH && XTND...THU-TUE.. FOR 1ST TIME IN RECENT MEMORY XTND GOES SVRL DAYS W/O A SIG STORM. LO LVL FLOW TURNS BACK TO THE W BY THU MRNG...SO AM TAKING OUT THE CHC POPS IN THE FAR W. A REINFORCING SHORTWAVE MVS INTO THE ERN TROF ON FRI - THIS WL KEEP SKIES MCLDY BUT NOT XPCTG ANY SENSIBLE WX. HIGH TEMPS IN LM40S. HIGH PRES BUILDS IN OVR THE WKND. NEXT SYSTEM OF INTEREST APPEARS ON THE MRF AT THE END OF THIS FCST PD AND BYND. CURRENT MDLS PROG LOW TO TRACK N OF THE AREA...WHICH LEADS ME TO BLV WHITE CHRISTMAS CHCS FOR THE DC AREA ARENT TOO GOOD. .LWX... DC...NONE. MD...WINT WX ADVSRY MDZ002. VA...WINT WX ADVSRY VAZ021 WV...WINT WX ADVSRY WVZ048-049-054. MARINE...SCA PTMC AND CHES BAY N OF SMTH PT.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 350 AM EST WED DEC 17 2003 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-171700- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND EAST OF GARRETT COUNTY AND WEST OF THE CHESAPEAKE BAY... THE DISTRICT OF COLUMBIA... NORTHERN VIRGINIA... THE NORTHERN AND CENTRAL SHENANDOAH VALLEY... AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE FAR WESTERN HIGHLANDS TODAY. RAIN WILL CHANGE TO SNOW IN THE MOUNTAINS THIS MORNING. 1 TO 3 INCHES OF SNOW IS EXPECTED THROUGH THIS AFTERNOON. .DAY TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. RDH
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380139.